Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 151, NWS Huntsville, AL

May 29, 2006Jackson County, Alabama; Franklin County, Tennessee

NWS Huntsville, AL issued this severe thunderstorm warning at May 29, 2006, 2:57 PM CDT for Jackson County, Alabama; Franklin County, Tennessee. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2006, 2:57 PM CDT (19:57 UTC)
Expired
May 29, 2006, 3:19 PM CDT
In force
22 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Jackson County, AL, Franklin County, TN

The radar

The Northeast Alabama radar (KHTX), 5 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:15 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 29, 1:15 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
115 PM CDT MON MAY 29 2006

.DISCUSSION...
STRONG UPPER LEVEL RIDGE REMAINS THE DOMINATE FEATURE ACROSS THE
AREA...ONCE AGAIN MAKING IT FEEL MORE LIKE AUGUST AS AFTERNOON
TEMPERATURES CLIMB WELL INTO THE 90S. DESPITE THE RIDGING...THE
EXTREMELY MOIST/UNSTABLE AIRMASS COMBINED WITH ENHANCED REGIONS
OF LOW LEVEL CONVERGENCE ALONG WEAK SFC FRONTS/OUTFLOW BOUNDARIES
AND STRONG DAYTIME HEATING CONTINUE TO TRIGGER ISOLATED AREAS OF
CONVECTION EACH AFTN/EVNG. WHILE THE OVERALL TSTM COVERAGE
REMAINS LIMITED DUE TO WEAK LARGE SCALE FORCING AND THE UPPER
RIDGE OVERHEAD...A FAVORABLE THERMODYNAMIC PROFILE SHOWN VIA
LATEST SOUNDING DATA CONTINUES TO INDICATE ANY PULSE STORMS THAT
DO FIRE THIS AFTERNOON/EVENING MAY CONTAIN WET MICROBURSTS. IN
ADDITION...THE WEAK WIND FIELDS WILL ALSO SUPPORT A FEW SLOW
MOVING/STATIONARY STORMS...LEADING TO MORE SUSTAINED HEAVY
DOWNPOURS AND A THREAT OF LOCALIZED FLOODING.

ISOLATED PULSE STORMS WILL LINGER INTO EARLY EVENING...BEFORE RAPIDLY
DIMINISHING FOLLOWING THE LOSS OF DAYTIME HEATING.  PATCHY FOG
DEVELOPMENT EXPECTED ONCE AGAIN BY LATE TONIGHT...ESPECIALLY
WITHIN THOSE MORE FOG PRONE RIVER VALLEYS AND AROUND AREAS THAT
MAY SEE RAINFALL THIS AFTN/EVNG. OVERNIGHT LOWS WILL AGAIN APPROACH
NEAR RECORD WARM READINGS...WITH SOME LOCATIONS STRUGGLING TO DIP
BELOW 70F BY DAYBREAK.

THE OVERALL CONDITIONS WILL CHANGE VERY LITTLE THROUGH WEDNESDAY.
DAYTIME HEATING AND SUFFICIENT MOISTURE...INTERACTING WITH WEAK
MESOSCALE BOUNDARIES...WILL CONTINUE TO FOCUS ISOLATED TO LOW END
SCATTERED PULSE STORMS EACH AFTN/EVNG. WET MICROBURST POTENTIAL WILL
REMAIN RELATIVELY HIGH...WITH SOUNDING DATA DEPICTING A MODEST
AMOUNT OF DRIER AIR ALOFT...CAPES EXCEEDING 3000 J/KG AND
FAVORABLE MDPI/WINDEX VALUES. TEMPERATURES ON TUESDAY WILL AGAIN
TOP OUT IN THE LOWER 90S WITH STRONG UPPER RIDGING STILL IN
PLACE...WITH TEMPS PERHAPS A DEGREE OR TWO COOLER BY WEDNESDAY AS
THE RIDGE BEGINS TO DAMPEN.

U/L RIDGE WILL CONTINUE TO WEAKEN AND SHIFT SOUTHWEST OF THE AREA ON
THURSDAY AS AN UPPER TROUGH EJECTS EWRD ACROSS THE UPPER MS
VALLEY/GREAT LAKES. THIS WILL ALLOW A WEAK COLD FRONT TO DROP
SOUTHEAST TOWARD THE AREA BY THE END OF THE WORK WEEK. STILL SOME
SUBTLE MODEL DIFFERENCES WITH TIMING THE FRONTAL APPROACH...BUT
GENERAL MODEL CONSENSUS BRINGS THE SFC FRONT THROUGH SOMETIME THURSDAY
NIGHT. MAIN UPPER FORCING WILL REMAIN TO THE NORTH...BUT THE ADDED
CONVERGENCE ALONG/AHEAD OF THE FRONT COULD BRING MORE WIDESPREAD
TSTM COVERAGE THAN THE PRECEDING FEW DAYS...AND WILL MAINTAIN A
MID-RANGE CHANCE POP ON THURSDAY.

SLIGHTLY COOLER (TEMPS BACK TO SEASONABLE LEVELS) AND LESS HUMID
POST-FRONTAL AIRMASS WILL SETTLE IN FOR FRIDAY AND INTO NEXT
WEEKEND. AN EXPANSIVE AREA OF HIGH PRESSURE WILL BUILD ACROSS THE
AREA...WITH DRY NORTHWESTERLY FLOW DOMINATING ALOFT DURING THIS
TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    71  93  71  91 /  20  20  20  30
SHOALS        71  93  71  91 /  20  20  20  30
CULLMAN       70  92  70  91 /  20  20  20  30
FAYETTEVILLE  69  90  69  89 /  20  20  20  30
FORT PAYNE    66  92  66  89 /  20  20  20  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

10/MR
Hazardous weather outlook, May 29, 1:00 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT MON MAY 29 2006

ALZ001>010-016-TNZ076-096-097-300230-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING MICROBURST
WINDS ARE EXPECTED THROUGH EARLY EVENING...WITH MAXIMUM WIND GUSTS OF
50 TO 65 MPH POSSIBLE. FREQUENT LIGHTNING IS ALSO ANTICIPATED...WITH
THE CLOUD TO GROUND LIGHTNING THREAT LASTING UP TO 30 MINUTES AFTER
THE RAIN CEASES. THE SLOW MOVEMENT OF THESE STORMS WILL LEAD TO
SUSTAINED HEAVY DOWNPOURS AND SIGNIFICANT PONDING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

MOIST AND UNSTABLE CONDITIONS WILL SUPPORT WIDELY SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS THROUGH WEDNESDAY.

A HIGHER CHANCE OF THUNDERSTORMS WILL OCCUR ON THURSDAY AS A COLD
FRONT MOVES THROUGH THE REGION.

THE PRIMARY THREATS FROM THE THUNDERSTORMS THIS WEEK WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND LOCALLY
HEAVY DOWNPOURS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME. HOWEVER...RELAY OF LOCAL STORM
REPORTS MAY BE NEEDED THROUGH THIS EVENING AND IS APPRECIATED.

WRS

In the hours before

Special weather statement, May 29, 2:25 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
225 PM CDT MON MAY 29 2006

TNZ097-292015-
FRANKLIN-
225 PM CDT MON MAY 29 2006

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 315 PM CDT...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS BETWEEN WINCHESTER AND SEWANEE. THE
STORMS WERE NEARLY STATIONARY.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
RAINFALL ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COWAN.
  WINCHESTER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SCHAUB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:27 PM CDTSevere Thunderstorm WarningHUNMarshall33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.